Beware of Prilosec and Prozac mix-ups, ISMP reports

April 5, 2013

Pharmacists and other healthcare providers are still confusing Prilosec (omeprazole) and Prozac (fluoxetine) prescriptions, according to a new report from the Institute for Safe Medication Practices (ISMP).

 

Pharmacists and other healthcare providers are still confusing Prilosec (omeprazole) and Prozac (fluoxetine) prescriptions, according to a new report from the Institute for Safe Medication Practices (ISMP).

“Similarities in how these drug names look and sound, as well as overlapping dosage strengths contribute to these mix-ups,” wrote Michael Gaunt, PharmD, editor of theISMP Medication Safety Alert! Community and Ambulatory Newsletter. ISMP continues to receive reports of confusion between the two medications.

In February, a long-term care pharmacy mistakenly sent Prozac – instead of Prilosec – to a patient at a LTC facility. The pharmacy received an order via fax for ‘Prilosec 20 mg’ and misinterpreted the order as ‘Prozac 20 mg.’ “In this case, the patient recognized that the product sent was not the correct medication,” Gaunt wrote.

However, in other reported cases, patients did not recognize the error and took the wrong medication for months. One patient was hospitalized for acute gastritis symptoms after taking Prozac instead of Prilosec for 30 days.

To reduce the chance of mix-ups, healthcare facilities should add a drug-name alert in computer order entry systems and use tall men lettering (such as PriLOSEC) in both computer systems and on warning labels in storage areas.

Nicotine lozenges

ISMP is also warning that children are confusing nicotine lozenges with candy or mints. Kids are getting a hold of the NiQuitin Minis, nicotine replacement lozenges from the United Kingdom that are sold online. While Nicorette sells a similar lozenge in the United States, the NiQuitin Minis release their full dose of nicotine three times faster, according to ISMP.

In Chicago last month, 16 elementary school children were taken to local hospitals because of vomiting. Two students brought the NiQuitin Minis to school, thinking they were mints, and shared them with their classmates. “These lozenges look very similar to candy breath mints like Tic Tacs. Also, the size and shape of the container is similar to PEZ candy or breath mint dispensers,” Gaunt wrote.